Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Amarillo, TX

May 17, 20214 counties in Texas; Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this special weather statement at May 17, 2021, 10:13 PM CDT for 4 counties in Texas; Beaver County, Texas County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 10:13 PM CDT (03:13 UTC)
Expired
May 17, 2021, 11:15 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Texas County, OK, Hemphill County, TX, Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 129 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

190 
WWUS84 KAMA 180313
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
1013 PM CDT Mon May 17 2021
 
OKZ002-003-TXZ003>005-009-010-180415-
Texas OK-Beaver OK-Hemphill TX-Ochiltree TX-Roberts TX-Hansford TX-
Lipscomb TX-
1013 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER...TEXAS...LIPSCOMB...
EASTERN HANSFORD...ROBERTS...HEMPHILL AND OCHILTREE COUNTIES UNTIL
1115 PM CDT...

At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Guymon to Waka to Miami. Movement was northeast
at 50 mph.

Up to dime size hail and wind gusts of up to 55 mph will be possible 
with these storms.

Locations impacted include...
Guymon, Perryton, Spearman, Lipscomb, Canadian, Beaver, Miami,
Hooker, Booker, Tyrone, Forgan, Follett, Higgins, Optima, Darrouzett,
Hardesty, Gate, Knowles, Wolf Creek Park and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3562 10000 3562 10081 3597 10109 3605 10109
      3605 10116 3618 10126 3699 10175 3700 10000
TIME...MOT...LOC 0313Z 241DEG 42KT 3670 10146 3628 10106 3568 10065 

$$

Ferguson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at May 17, 5:26 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 17, 5:26 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
526 PM CDT Mon May 17 2021

.AVIATION...
Thunderstorms are expected to continue to develop and spread
southwest to northeast across the TAF sites. Some of the storms
may become severe with large hail and damaging winds. Low clouds
in the MVFR range are expected to spread across the AMA and DHT
TAF sites late tonight. The low clouds are expected to stop short
of GUY. Low clouds should dissipate at AMA and DHT by mid day.
Otherwise, skies should be VFR.

&&

.PREV DISCUSSION... /Issued 247 PM CDT Mon May 17 2021/

MESOSCALE UPDATE...
..Severe weather expected today...

* Synoptic Overview: Upper level trough will approach the four
  corners region and begin to take a little bit of a negative
  tilt, with a shortwave out of the southwest expected to eject
  across the area. Meanwhile, surface low will set up again in
  eastern NM with a sharp dryline, angled from NE NM down the
  NM/TX state line. While the atmosphere is currently capped from
  previous storms yesterday and last night, there should be enough
  dynamics with the shortwave to overcome that cap in place and
  keep the severe setup in play today.

* Mesoscale: Dewpoints currently in the lower to mid 50s with some
  isolated low 60s to the southeast are being closely monitored
  over the next couple hours for convection to start. Pretty good
  easterly flow. ML CAPE values just east of the dryline look to
  be between 2000-3000 J/kg, and thus there will be plenty of
  instability. Stationary front just south of the I-40 corridor
  expected to hold and possibly lift a little bit to the north. As
  the shortwave ejects over the Panhandles this evening, the
  shortwave in conjunction with daytime heating, will provide
  ample lift for severe storms. We may start off with discrete
  supercells, but they may quickly transition to multi-cells and
  begin to line out as they approach the Amarillo-Dumas-Guymon
  line. With the line of storms exiting the Panhandles to the east
  later this evening. ML CAPE values around 2000-3000 J/kg
  possible in the far southwest, closest to the dryline and
  stationary front. These boundaries could play a role for the
  best tornado threat this evening. That doesn't remove the
  tornado threat from the rest of the Panhandles, it's just less
  favorable outside of those areas. Plenty of storms over the past
  few days have produced decent rain amounts and the storm motion,
  while faster today, will still only be around 20-25 mph. With
  PWATs in the 1.00-1.50" range, we could have some flooding
  issues, mainly across the southern Panhandles.

* Threats: All hazards are in play today across all of the
  Panhandles. However, the southwest Panhandles will be the most
  favored for Tornado activity, and that does include the Amarillo
  area. As the storms line out the tornado threat will drop
  significantly, but will not be a zero threat as we could still
  be dealing with QLCS spin ups. Hail up to the size of baseballs
  will be possible with the cells that are more discrete. The hail
  threat will drop down to about 1-1.5" as the storms line out and
  then strong damaging winds up to 70 mph will be possible. That
  will occur with both isolated cells and the line of storms.
  Flooding/Flash Flooding will be a concern as some areas that
  received extensive rainfall in the past few days, thus there
  are some concerns, especially in the southern Panhandles.

* Timing & Location: Storms are expected to fire up around 3 to 4
  pm in the southwest and possibly some isolated storms across the
  central and northeast as some latest hi-res models suggest the
  northeast seeing some earlier activity. The more linear
  progression is expected around 6-8 pm across the central
  Panhandles, and storms will exit the area from 10pm to 12am
  tonight.

* Summary: Severe Weather is expected again across the entire
  Panhandles, with all hazards in play. Best dynamics for tornados
  will be in the southwest Panhandles, however it's still possible
  across other areas. Storms will start off as discrete cells, and
  become more of a line later in the evening. Hail up to baseballs
  possible with more isolated cells and hail up to ping pong balls
  possible as the storms line out. Tornados not likely after
  storms line out, but possible QLCS spin ups later this evening.
  Damaging winds up to 70 mph will be possible.

Weber

SHORT TERM...Tuesday and Tuesday Night...
Upper level trough will move closer to the Panhandles and there
will be a chance for another round of strong to possibly severe
storms. Storms might fire up a little earlier in the day and
become more of a cluster. right now the central to eastern
Panhandles are favored, however, will not rule out the western
Panhandles for storms. Dynamics certainly will favor the lift for
strong to severe storms, the instability may be lesser if we can't
heat up enough, and thus the current risk with SPC of Marginal
seems reasonable. The primary threat will be hail and wind. Again,
heavy rain could occur with some of these storms and thus, a
possible flooding threat will continue for Tuesday as well.

Weber

LONG TERM (Wednesday through Sunday)...

Our active pattern will continue into parts of the long term as
several more days of thunderstorms are forecast. While its too
early to get into too many details, it does look like severe
weather will be possible Wednesday across mainly the eastern
Panhandles. Friday through the weekend we have a chance to see
severe weather but confidence is low on the details/chances at
this time.

By Wednesday, the H5 low which has helped promote thunderstorms
the last several days will finally make its way over the Rockies
and through the Central Plains. Some residual energy will be
present as the H5 lifts north over the Central Plains, and this
may help initiate thunderstorms across the area. MLCAPE could be
around 500-1500 J/kg across the east. Bulk shear may be around
30-40 knots, so certainly enough shear to maintain an updraft. LCL
heights are going to be around 5K-7K feet with an inverted-v
profile. Since lapse rates are not that impressive around 6-7
C/km, the main threat for Wednesday looks to be wind (60-70 mph),
but we could see hail around 1 inch in diameter. Tornadoes are
unlikely for Wednesday.

The upper levels on Thursday will be noted by troughing over the
western CONUS and a high over the eastern CONUS. The placement of
the high will allow for return flow, but it looks like MLCAPE may
only be around 500 to perhaps 1000 J/kg as the better moisture
will be east of the Panhandles. Additionally, we are lacking
mid/upper level forcing. It looks like thunderstorms are possible
east of the Panhandles as we will likely end up precipitation
free.

Friday and through the weekend we have thunderstorm chances every
day. However, its too early to say with much confidence our severe
potential, but as of now it doesn't look that impressive through
the weekend for widespread hazardous weather.

Guerrero

AVIATION...18Z TAFS...
VFR conditions will likely prevail at all TAF sites for the
majority of the TAF period. MVFR to possibly brief IFR conditions
could occur around the 21-03z period when storms are possible.
Currently have VCTS to cover that 6 hour period, but will likely
amend with updates as better timing confidence occurs. Otherwise
sct-bkn mid clouds for the rest of the TAF period. Possible low
clouds to move in late in the TAF period after 15z.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch until midnight CDT tonight for the following
     zones: Armstrong...Carson...Collingsworth...Deaf Smith...
     Donley...Gray...Oldham...Palo Duro Canyon...Potter...
     Randall...Wheeler.

OK...None.

&&

15/98
Hazardous weather outlook, May 17, 2:19 PM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
219 PM CDT Mon May 17 2021

OKZ001>003-TXZ001>020-317-180730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
219 PM CDT Mon May 17 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms will be possible this afternoon and evening.
Large to very large hail and damaging winds are the main threats.
Additionally, there is also the potential for an isolated tornado
during the late afternoon and early evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible each afternoon and evening from
Tuesday through Sunday. At this time, the probability for
widespread severe thunderstorms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday.

In the hours before

Local storm report, May 17, 9:01 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
901 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             6 E AMARILLO            35.19N 101.72W
05/17/2021  U1.25 INCH       POTTER             TX   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&
Local storm report, May 17, 9:05 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
905 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND GST     GOODNIGHT               35.03N 101.19W
05/17/2021  U60 MPH          ARMSTRONG          TX   MESONET

            60 MPH WIND GUST. RECORDED ON WEST TEXAS
            MESONET.

&&

FOX
Local storm report, May 17, 9:11 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
911 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND GST     STINNETT                35.83N 101.44W
05/17/2021  M68 MPH          HUTCHINSON         TX   MESONET

            WEST TEXAS MESONET OBSERVATION.

&&

FOX
Local storm report, May 17, 9:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
952 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND GST     1 W GUYMON              36.69N 101.51W
05/17/2021  M60 MPH          TEXAS              OK   OFFICIAL NWS OBS

            WIND GUST OF 52 KNOTS AT THE GUYMON ASOS.

&&

FOX
Special weather statement, May 17, 9:52 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
952 PM CDT Mon May 17 2021

OKZ002-003-TXZ002>005-008>010-014-015-180315-
Texas OK-Beaver OK-Hemphill TX-Hutchinson TX-Gray TX-Sherman TX-
Ochiltree TX-Wheeler TX-Roberts TX-Hansford TX-Lipscomb TX-
952 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER...EASTERN
TEXAS...NORTHWESTERN WHEELER...SOUTHWESTERN LIPSCOMB...NORTHEASTERN
HUTCHINSON...NORTHEASTERN GRAY...HANSFORD...NORTHEASTERN SHERMAN...
ROBERTS...HEMPHILL AND OCHILTREE COUNTIES UNTIL 1015 PM CDT...

At 952 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Goodwell to 6 miles
southeast of Codman. Movement was north at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Guymon, Perryton, Spearman, Canadian, Miami, Hooker, Gruver, Optima,
Hardesty, Wolf Creek Park, Adams, Farnsworth, Waka, Glazier, Lake
Marvin, Bryans Corner, Lora and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3592 10000 3571 10000 3549 10073 3648 10170
      3700 10136 3700 10117
TIME...MOT...LOC 0252Z 198DEG 34KT 3653 10157 3557 10067

TLH
Special weather statement, May 17, 10:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1013 PM CDT Mon May 17 2021

OKZ002-003-TXZ003>005-009-010-180415-
Texas OK-Beaver OK-Hemphill TX-Ochiltree TX-Roberts TX-Hansford TX-
Lipscomb TX-
1013 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER...TEXAS...LIPSCOMB...
EASTERN HANSFORD...ROBERTS...HEMPHILL AND OCHILTREE COUNTIES UNTIL
1115 PM CDT...

At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Guymon to Waka to Miami. Movement was northeast
at 50 mph.

Up to dime size hail and wind gusts of up to 55 mph will be possible
with these storms.

Locations impacted include...
Guymon, Perryton, Spearman, Lipscomb, Canadian, Beaver, Miami,
Hooker, Booker, Tyrone, Forgan, Follett, Higgins, Optima, Darrouzett,
Hardesty, Gate, Knowles, Wolf Creek Park and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3562 10000 3562 10081 3597 10109 3605 10109
      3605 10116 3618 10126 3699 10175 3700 10000
TIME...MOT...LOC 0313Z 241DEG 42KT 3670 10146 3628 10106 3568 10065

Ferguson

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:06 PM CDTAreal Flood AdvisoryAMARandall21 min
May 17, 7:15 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman60 min
May 17, 7:15 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Hartley, Moore, Oldham, Potter, Randall60 min
May 17, 7:27 PM CDTFlash Flood WarningAMARandall3 hr
May 17, 7:30 PM CDTAreal Flood AdvisoryAMADallam, Hartley, Oldham36 min
May 17, 7:33 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall27 min
May 17, 7:35 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
May 17, 7:36 PM CDTSpecial Weather StatementAMAMoore24 min
May 17, 7:59 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Hartley, Hutchinson, Moore, Potter and 1 more76 min
May 17, 8:05 PM CDTSevere Thunderstorm WarningAMADallam, Sherman55 min
May 17, 8:06 PM CDTFlash Flood WarningAMADallam, Hartley, Oldham52 min
May 17, 8:09 PM CDTSevere Thunderstorm WarningAMAArmstrong, Collingsworth, Donley, Gray66 min
May 17, 8:41 PM CDTSpecial Weather StatementAMADallam, Sherman34 min
May 17, 9:08 PM CDTSevere Thunderstorm WarningAMAGray, Roberts67 min
May 17, 9:15 PM CDTSevere Thunderstorm WarningAMACarson, Hansford, Hutchinson, Moore, Ochiltree, Potter and 2 more60 min
May 17, 9:52 PM CDTSpecial Weather StatementAMAHansford, Hemphill, Ochiltree, Roberts23 min
May 17, 11:11 PM CDTSpecial Weather StatementAMALipscomb49 min
May 18, 6:43 AM CDTDense Fog AdvisoryAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall2 hr
May 18, 10:31 AM CDTSpecial Weather StatementAMADeaf Smith44 min
May 18, 2:43 PM CDTSpecial Weather StatementAMADeaf Smith62 min
May 18, 2:53 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham97 min
May 18, 3:21 PM CDTSpecial Weather StatementAMACarson39 min
May 18, 4:00 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter90 min
May 18, 4:16 PM CDTSpecial Weather StatementAMACarson44 min
May 18, 5:19 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Moore, Oldham, Potter, Randall86 min
May 18, 5:26 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
May 18, 5:27 PM CDTSpecial Weather StatementAMACarson33 min
May 18, 5:45 PM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Hutchinson3 hr
May 18, 6:03 PM CDTSpecial Weather StatementAMACarson42 min
May 18, 6:28 PM CDTSpecial Weather StatementAMAHutchinson47 min
May 17, 7:35 PM CDTSpecial Weather StatementAMACimarron25 min
May 17, 8:56 PM CDTSpecial Weather StatementAMACimarron49 min
May 18, 1:14 PM CDTSpecial Weather StatementAMACimarron46 min
May 18, 1:28 PM CDTSevere Thunderstorm WarningAMACimarron51 min

Nearby

Special Weather Statements in Texas, 2021Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.